LindsayK72 Asked :

I am 37 and slightly overweight. Recently I tried a quick diet that my friend used with success Рit is similar to the lemon detox diet but you also use mega doses of vitamins and a water tablet during this time. It was a combination detox and weight loss program which lasts for 14 days and it did help me lose a few inches. I could drink as much water with lemon in it, have two small meals of fresh fruits and raw vegetables (or a smoothie) and took vitamin and fiber  tablets after each meal. The water tablet was only used once a day in the morning.

In the last 3 or 4 days of the diet, I started noticing a lot of gas. I was passing out gas from both ends but there was no bloating or anything else. After I finished the diet and started eating again, I had diarrhea. I was told that this does sometimes happen as you get back onto solid foods. It’s now been 6 days and the diarrhea has not stopped. I mainly have diarrhea after eating and the gas does not stop, it’s there all the time now. After starting on solid foods, I do not belch as much but I still pass a lot of gas from the other end.

I am a bit worried about the diarrhea because it is explosive at times and I now have hemorrhoids because I run so often. I have been keeping myself rehydrated but I am feeling very weak and nauseous all of the time. Any idea what the problem could be? I know I am not pregnant.


This question was posted under the Causes of Bloating and Gas (Flatulence) article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

The change in diet can upset the micro-environment within your bowels. This affects your natural intestinal flora (‘good bowel bacteria’) and pathogenic bacteria (‘bad bowel bacteria’) can settle in to cause a host of gastrointestinal disturbances. The excessive belching and flatulence that you experienced before completing the diet was probably the first sign of a gastrointestinal upset. This just continued to progress leading to diarrhea and the solid foods further aggravated the problem.

This type of diet is a starvation diet. I assume that by ‘water tablet’ you mean a diuretic which causes you to pass out more urine. The low intake of calories combined with water loss from using a diuretic is very dangerous. The body is starved of essential nutrients and the results that you will see in this short period of time is from water loss. Apart from water, you are also losing electrolytes.

Weight loss should not involve such dangerous methods. Speak to your doctor about a medical weight loss program. There is no quick fix to losing weight and it is important to bear in mind that diuretics are scheduled drugs that require a prescription. Do not purchase these types of drugs without a prescription as you could end up with counterfeit medicines that can have a number of side effects.

You need to see your doctor as soon as possible. You may need antibiotics and even a probiotic to restore your ‘good’ bacteria. Please do not attempt to treat your condition without medical supervision. Also do not try live culture yogurt or other dairy products to restore your intestinal flora as this can aggravate the diarrhea.¬† The recent dieting must have dehydrated you to some extent and with the current diarrhea, you will be exacerbating the problem. Your doctor will have to decide if this condition can be managed at home or if you need hospitalization.


Article reviewed by Dr. Greg. Last updated on May 20, 2010